From time to time, a patient taking a statin is found to have an elevated creatine kinase (CK) that does not normalize when the statin is withdrawn and does not seem to be associated with symptoms. What is the highest CK level at which an asymptomatic patient could resume the statin?
—Steven B. Matfis, MD, Quincy, Mass.
Myopathy (weakness, muscle pain, or tenderness associated with CK levels >10 times the upper limit of normal) is a rare but very serious side effect of statins. Most authorities would recommend waiting until symptoms resolve and the CK falls to within normal limits before rechallenging with statin therapy. The situation Dr. Matfis describes hasn’t been specifically studied as far as I’m aware. In the absence of acute MI, other possible explanations for elevated CK include injury (IM injections, crush wounds, surgery, extreme exercise), other drug-induced myopathy (chloroquine, colchicine, cyclosporine, steroids), infections (influenza, coxsackie A and B, HIV), endocrine disorders (hypothyroidism, hyperthyroidism), metabolic causes (hypokalemia, vitamin D deficiency, carnitine deficiency), autoimmune disorders (polymyositis, dermatomyositis), reduced clearance (chronic renal failure and dialysis), and other etiologies, such as heat stroke, muscular dystrophy, and seizures.
—Daniel G. Tobin, MD (110-18)